Thigh weakness has many causes, including a charley horse, sciatica and spinal stenosis. It can be a side effect of taking certain medications. Extended bed rest or having to wear a cast or other immobilizer for long periods also can lead to thigh weakness. The problem often is accompanied by other symptoms.
A charley horse is a muscle spasm or leg cramp that can cause severe pain, though the pain usually subsides with the end of the cramp. A charley horse can be caused by dehydration, a lack of nutrients such as potassium in the body, or by irritated nerves. Many people experience charley horses while they are sleeping or while participating in a physical activity such as swimming or running. Weakness usually occurs right after a person has a charley horse. The temporary weakness may be accompanied by a bit of lingering pain and the area might be tender to the touch.
Sciatica occurs when the sciatic nerve becomes inflamed or pinched. Sciatica symptoms frequently happen when a person has a herniated disk. The herniated disk will irritate the nerves, creating pain, weakness and numbness from the lower back down into a person's feet. This problem is more common as people age, often occurring in middle age after a back injury.
Spinal stenosis is a condition in which arthritis in the back narrows a person's spinal canal or a vertebra slips out of place. This causes a constant pain in the back and sometimes in the thighs. A person sometimes experiences numbness in his feet, and weakness in the thighs can occur.
A person who has been placed on bed rest because of an illness or injury may experience this weakness when trying to become mobile. This usually occurs because the legs are not being used as often as normal and the muscles deteriorate. Regular exercise is needed for people on extended bed rest. This reduces the chances that the muscles in the legs and thighs will atrophy and may also reduce other symptoms that might occur with the weakness.
Certain steroids can cause thigh weakness if used for long periods of time. Other symptoms that may occur with the long-term use of steroids include increased appetite, shrinking of the adrenal glands, acne, osteoporosis and fragile skin. The severity of the side effects leads many medical professionals to recommend that steroids not be taken for long periods of time.